Rhode Island, 2004Lightning Strike in Rhode Island, August 11, 2004
August 11, 2004 · NWS BOX · 1 event in 1 county or zone
Two men were struck by lightning from an early morning thunderstorm while fishing at East Matunuck State Beach in Narragansett. They were trying to find shelter when they were hit, according to media reports.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two men were struck by lightning from an early morning thunderstorm while fishing at East Matunuck State Beach in Narragansett. They were trying to find shelter when they were hit, according to media reports. One man, who initially was in critical condition, succumbed to his injuries a couple of days later. The other man was treated for his injuries and released from a local hospital.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 11, 3:00 AM EST, 2 hours 30 minutes earlier.
Area forecast discussion, Aug 11, 3:00 AM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
400 AM EDT WED AUG 11 2004
.SHORT TERM (TODAY AND TONIGHT)...
SHOWERS AND THUNDERSTORMS WERE CROSSING WESTERN PORTIONS OF THE
FORECAST AREA EARLY THIS MORNING IN RESPONSE TO A WARM FRONT
PUSHING THROUGH THE REGION. GENERALLY FOLLOWED THE ETA TODAY AND
TONIGHT WITH RESPECT TO THE TIMING OF PRECIPITATION...ALTHOUGH NONE
OF THE MODELS APPEAR TO HAVE A REAL GOOD HANDLE ON THIS. THE STORMS
PREDICTION CENTER HAS PLACED EXTREME WESTERN PORTIONS OF THE
FORECAST AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY.
FEEL THIS WILL BE MOSTLY DIURNAL IN NATURE AS LOW LEVEL INSTABILITY
BECOMES MOST FAVORABLE THIS AFTERNOON. HOWEVER STRONGEST WIND FIELDS
REMAIN OVER NEW YORK STATE AND PENNSYLVANIA WITH BEST LOW LEVEL
INSTABILITY FROM PENNSYLANIA TO NEW JERSEY. WILL ISSUE A SPECIAL
WEATHER STATEMENT HIGHLIGHTING THE POTENTIAL FOR THIS AFTERNOON.
MAIN THREAT FOR DAMAGING WINDS/AND OR HAIL WOULD BE FAR WESTERN
PORTIONS OF THE COUNTY WARNING AREA THIS AFTERNOON. SHOWERS AND
THUNDERSTORMS SHOULD BECOME MORE LIKELY TONIGHT AS THE COLD FRONT
EDGES CLOSER FROM THE WEST. THERE IS INCREASING ISENTROPIC LIFT
AND MORE FAVORABLE JET MAXIMUMS FROM 850 TO 700 MILLIBARS
LATE TONIGHT.
&&
.LONG TERM (THURSDAY THROUGH MONDAY)...
THE MAIN CONCERN IN THE LONG TERM ARE THE TWO TROPICAL SYSTEMS...
BONNIE AND CHARLEY. WITH THE WEST ATLANTIC RIDGE AND GREAT LAKES
TROF REMAINING IN POSITION THROUGH THE WEEKEND...AND WITH A SURFACE
FRONT PROVIDING A CHANNEL OF LOW LEVEL CONVERGENCE...THESE SYSTEMS
SHOULD BE DRAWN UP THE COAST IN OUR GENERAL DIRECTION. THE DEVIL IS
IN THE DETAILS.
THE FORECAST IS BASED ON A MERGE OF THE GFS AND THE 03Z TPC
FORECAST. ANY LATER TPC INFORMATION WAS TOO LATE TO BE INCLUDED.
THE GFS SOLUTION WORKS WELL FOR THURSDAY AND FRIDAY...BRINGING
BONNIE OR HER REMAINS THROUGH OUR AREA FRIDAY AFTERNOON AND NIGHT.
THEN OVER THE WEEKEND THE 00Z GFS BRINGS CHARLEY ALONG A SOMEWHAT
MORE EASTERLY TRACK SATURDAY NIGHT AND SUNDAY. THIS IS FASTER THAN
THE TPC FORECAST AND SO WE HAVE SLOWED IT DOWN BY ABOUT 24 HOURS...
TURNING IT INTO A LATE SUNDAY/MONDAY EVENT.
&&
.MARINE...
IN THE SHORT TERM...SOUTHWESTERLY SWELL IS EXPECTED TO INCREASE
ALONG SOUTH COASTAL LOCATIONS TODAY...TO AROUND 5 FEET. BUOY 44025
SOUTH OF LONG ISLAND NY CURRENTLY INDICATES SEAS AROUND 6 FEET.
THEREFORE A SMALL CRAFT ADVISORY FOR SEAS WILL BE ISSUED FROM
MONTAUK POINT NY TO NANTUCKET.
IN THE LONG TERM...WINDS WILL PICK UP ON FRIDAY WITH THE PASSAGE OF
THE REMAINS OF BONNIE. BUT WITH THE CENTER WELL TO THE WEST...
WINDS ARE EXPECTED TO REMAIN AT OR BELOW THE 25 KT THRESHOLD. OF
MORE CONCERN WILL BE SEAS...WHICH SHOULD BUILD TO 4 TO 7 FEET DURING
THE WEEKEND. EVEN AS BONNIE MOVES OFF...THE EXPECTED APPROACH OF
CHARLEY LATE SUNDAY SHOULD KEEP SEAS ROUGH THROUGH THE END OF THE
FORECAST PERIOD.
&&
.AVIATION...
CEILINGS AND VISBILITIES WILL VARY THIS MORNING...GENERALLY
MVFR VISIBILITIES WITH IFR CEILINGS THROUGH 14Z. SCATTERED
SHOWERS AND THUNDERSTORMS EXPECTED TO TRACK NORTHEAST INTO THE
CENTRAL AND NORTHERN TERMINALS FROM 08Z THROUGH 14Z. SCATTERED
SHOWERS AND THUNDERSTORMS EXPECTED TO REFORM BY 20Z ACROSS THE
WESTERN TERMINALS. CEILINGS AND VISBILITIES WILL FALL BACK TO IFR
CONDITIONS IN SHOWERS...SCATTERED THUNDERSTORMS AND AREAS OF FOG
AFTER 00Z TONIGHT.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY FOR SEAS TODAY FROM MONTAUK TO
NANTUCKET (ANZ 255).
SHORT TERM...STRAUSS
LONG TERM...WTB
Hazardous weather outlook, Aug 11, 4:55 AM EST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
555 AM EDT WED AUG 11 2004
CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-120955-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
555 AM EDT WED AUG 11 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
CONNECTICUT...MASSACHUSETTS EAST OF BERKSHIRE COUNTY...SOUTHWEST NEW
HAMPSHIRE AND ALL OF RHODE ISLAND.
.DAY ONE (TODAY AND TONIGHT)...
SCATTERED THUNDERSTORMS WILL OCCUR TODAY AND TONIGHT. THESE
STORMS WILL CONTAIN HAZARDOUS LIGHTNING. DURING THE AFTERNOON...A
FEW STORMS MAY PRODUCE WIND GUSTS TO 55 MPH IN THE CONNECTICUT VALLEY
AND ALONG THE HILLS TO THE WEST. LOCALLY HEAVY DOWNPOURS ARE ALSO
POSSIBLE.
A SMALL CRAFT ADVISORY IS IN EFFECT FOR ROUGH SEAS ALONG THE COASTAL
WATERS FROM NANTUCKET TO MONTAUK NEW YORK.
.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...
HEAVY DOWNPOURS ASSOCIATED WITH THE REMAINS OF TROPICAL STORM BONNIE
WILL MOVE THROUGH SOUTHERN NEW ENGLAND ON FRIDAY AND FRIDAY NIGHT.
RAINFALL WILL AMOUNT TO BETWEEN 1 AND 2 INCHES...WITH
POTENTIAL FOR ISOLATED DOWNPOURS BRINGING 3 TO 4 INCHES. POOR
DRAINAGE FLOODING IS POSSIBLE FRIDAY.
HEAVY DOWNPOURS ASSOCIATED WITH THE REMAINS OF TROPICAL STORM
CHARLEY WILL MOVE THROUGH SOUTHERN NEW ENGLAND LATE SUNDAY AND
SUNDAY NIGHT. RAINFALL WILL AMOUNT TO BETWEEN 1 AND 3 INCHES...WITH
POTENTIAL FOR ISOLATED DOWNPOURS BRINGING UP TO 5 INCHES.
ROUGH SEAS WILL CONTINUE ALONG THE WATERS FROM PROVINCETOWN TO
MONTAUK FROM FRIDAY TO SUNDAY.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTERS SHOULD MONITOR CONDITIONS THIS AFTERNOON AND EVENING...
ESPECIALLY IN AREAS WEST AND NORTHWEST OF WORCESTER. SPOTTERS SHOULD
BE PREPARED TO RELAY REPORTS TO THE NATIONAL WEATHER SERVICE.
WTB
In the hours before
Special weather statement, Aug 11, 3:54 AM EST, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
454 AM EDT WED AUG 11 2004
CTZ002-MAZ002-003-008>011-NHZ011-111654-
CHESHIRE NH-EASTERN FRANKLIN MA-EASTERN HAMPDEN MA-
EASTERN HAMPSHIRE MA-HARTFORD CT-WESTERN FRANKLIN MA-
WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
INCLUDING THE CITIES OF...AMHERST...BRISTOL...CHICOPEE...
EAST HARTFORD...GREENFIELD...HARTFORD...JAFFREY...KEENE...
MANCHESTER...NEW BRITAIN...NEWINGTON...NORTHAMPTON...SPRINGFIELD...
WEST HARTFORD AND WINDSOR LOCKS
454 AM EDT WED AUG 11 2004
...THE STORMS PREDICTION CENTER HAS PLACED FAR WESTERN PORTIONS
OF SOUTHERN NEW ENGLAND IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS
TODAY...
THE STORMS PREDICTION CENTER HAS PLACED HARTFORD COUNTY
CONNECTICUT...HAMPDEN...HAMPSHIRE AND FRANKLIN COUNTIES IN
MASSACHUSETTS AND CHESHIRE COUNTY NEW HAMPSHIRE IN A SLIGHT
RISK FOR SEVERE THUNDERSTORMS TODAY.
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP IN A WARM
AND HUMID AIRMASS THIS AFTERNOON. THE GREATEST CHANCE FOR SHOWERS
AND THUNDERSTORMS THIS AFTERNOON WILL OCCUR OVER WESTERN NEW
ENGLAND....ESPECIALLY AFTER 2 PM. THERE IS THE CHANCE THAN AN
ISOLATED THUNDERSTORM COULD PRODUCE DAMAGING WIND AND OR HAIL.
THE THREAT FOR ISOLATED SEVERE THUNDERSTORMS SHOULD DIMINISH AFTER
8 PM...WITH THE LOSS OF DAYTIME HEATING.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
STRAUSS
Special weather statement, Aug 11, 3:54 AM EST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
454 AM EDT WED AUG 11 2004...CORRECTED PRODUCT TYPE
CTZ002-MAZ002-003-008>011-NHZ011-111654-
CHESHIRE NH-EASTERN FRANKLIN MA-EASTERN HAMPDEN MA-
EASTERN HAMPSHIRE MA-HARTFORD CT-WESTERN FRANKLIN MA-
WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
INCLUDING THE CITIES OF...AMHERST...BRISTOL...CHICOPEE...
EAST HARTFORD...GREENFIELD...HARTFORD...JAFFREY...KEENE...
MANCHESTER...NEW BRITAIN...NEWINGTON...NORTHAMPTON...SPRINGFIELD...
WEST HARTFORD AND WINDSOR LOCKS
454 AM EDT WED AUG 11 2004
...THE STORMS PREDICTION CENTER HAS PLACED FAR WESTERN PORTIONS
OF SOUTHERN NEW ENGLAND IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS
TODAY...
THE STORMS PREDICTION CENTER HAS PLACED HARTFORD COUNTY
CONNECTICUT...HAMPDEN...HAMPSHIRE AND FRANKLIN COUNTIES IN
MASSACHUSETTS AND CHESHIRE COUNTY NEW HAMPSHIRE IN A SLIGHT
RISK FOR SEVERE THUNDERSTORMS TODAY.
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP IN A WARM
AND HUMID AIRMASS THIS AFTERNOON. THE GREATEST CHANCE FOR SHOWERS
AND THUNDERSTORMS THIS AFTERNOON WILL OCCUR OVER WESTERN NEW
ENGLAND....ESPECIALLY AFTER 2 PM. THERE IS THE CHANCE THAN AN
ISOLATED THUNDERSTORM COULD PRODUCE DAMAGING WIND AND OR HAIL.
THE THREAT FOR ISOLATED SEVERE THUNDERSTORMS SHOULD DIMINISH AFTER
8 PM...WITH THE LOSS OF DAYTIME HEATING.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
STRAUSS
Lightning, Washington
- When
- August 11, 5:30 AM EST
- Where
- Washington County, Narragansett Pier
- Deaths
- 1 direct, 0 indirect
- Injuries
- 1 direct, 0 indirect
- Reported by
- BROADCAST MEDIA
- Coordinates
- 41.397, -71.620 (the zone’s center; the record gives no point)
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in New York, August 11, 20042 deaths · 2 injured · 1 in hail · 7 events
- Damaging Winds in Texas, August 11, 2004$150,000 · 65 kt wind · 8 events
- Lightning Strike in Texas, August 11, 2004$200,000 · 1 event
- Hurricane in Florida, August 11 to 13, 2004$160,000 · 3 events
- Lightning Strike in New Hampshire, August 11, 2004$100,000 · 1 event
- Lightning Strike in Arizona, August 11, 2004$100,000 · 1 event
- Hail and Damaging Winds in Texas, August 11, 2004$75,000 · 1 in hail · 4 events
- Lightning Strike in New Hampshire, August 11, 2004$50,000 · 1 event
- Lightning Strike in New Jersey, August 11, 20043 injured · 1 event
- Hail and Damaging Wind in Tennessee, August 11, 2004$30,000 · 1 in hail · 2 events
- Flash Flood in Georgia, August 11, 2004$25,000 · 1 event
- Lightning Strike in New Hampshire, August 11, 2004$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422687.